Thunderstorm Wind, Marathon
- When
- July 28, 8:39 PM CST to 8:55 PM CST
- Where
- Marathon County, 3 mi N of Abbotsford
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.000, -90.317
A thunderstorm complex that moved from southern Minnesota into a very unstable airmass over Wisconsin developed into a series of bow echoes that made their way across the state. Strong winds from these storms downed numerous trees and power lines as they moved through central and parts of north central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A thunderstorm complex that moved from southern Minnesota into a very unstable airmass over Wisconsin developed into a series of bow echoes that made their way across the state. Strong winds from these storms downed numerous trees and power lines as they moved through central and parts of north central Wisconsin. In western Marathon county a weather spotter for a local television station reported frequent wind gusts to 60 mph for about 10 minutes as the storms passed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 28, 2:45 PM CST, 5 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 345 PM CDT SUN JUL 28 2002 FORECAST CONCERNS FOCUS ON SEVERE THREAT AND HEAVY RAINFALL POTENTIAL OVERNIGHT. HOT AND HUMID CONDITIONS OVER AREA TODAY AHEAD OF WEAK FRONTAL BOUNDARY THAT EXTENDS FROM NR KDLH TO LOW OVER EASTERN SOUTH DAKOTA. AREA OF CONVECTION BREAKING OUT AS EXPECTED...BEGINNING TO PUSH INTO SOUTHWEST MN WITH A BASIC ENE MOVEMENT. EXPECT MORE OF AN EASTWARD MOVEMENT TO CONTINUE...ALONG AXIS OF BEST INSTABILITY. LAKE BREEZES MAY STILL KICK OFF ISOLATED SHOWERS/TSTMS BEFORE SUNSET...OTHERWISE WILL NEED TO WAIT TILL AFTER MIDNIGHT FOR PCPN. MODELS FAIRLY SIMILAR. MAIN BAND OF WESTERLIES TO HUG US/CANADIAN BORDER THROUGH THIS FORECAST PERIOD. UPPER SHORTWAVE CURRENTLY OVER THE DAKOTAS TO SHIFT EAST THROUGH THE STATE MONDAY AM. SURFACE LOW TO LIFT NORTHEAST OVER FORECAST AREA TONIGHT. WEAK LOW LEVEL JET WILL CONTINUE TO BRING MOISTURE NORTH WITH PWS APPROACHING 2 INCHES IN WESTERN AREAS. UPPER JET MAX LIFTING NORTH AHEAD OF SHORTWAVE FOCUSES MAX DIVERGENCE OVER CENTRAL AND NORTH-CENTRAL ZONES...LEADING TO POTENTIAL FOR SIG PCPN. CURRENT CONVECTION OVER EASTERN SD...EXPECTED TO EVOLVE INTO MCS. WITH GOOD INSTABILITY IN PLACE OVER UPPER MIDWEST AND SIG MID LEVEL WESTERLY FLOW...DAMAGING WINDS LIKELY WITH SYSTEM AS IT MOVES INTO CENTRAL WI. UNFORTUNATELY DYNAMICS START TO WANE WITH LOW LEVEL JET SHIFT OFF TO THE EAST AFTER MIDNIGHT...WITH CHANCES FOR SIG PCPN OVER EASTERN ZONES LESSENING WITH THIS FORECAST CYCLE. SLIGHTLY COOLER CONDITIONS EXPECTED MON AS HIGH PRESSURE WORKS IN... THOUGH DEW POINTS SLOW TO DROP OFF ESPECIALLY OVER THE SOUTHEAST. MODEL GUIDANCE FOLLOWED FOR TEMPS. .GRB...NONE. TE WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-290645- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 815 PM CDT SUN JUL 28 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS GENERALLY SOUTH AND WEST OF A MERRILL TO SHAWANO TO OSHKOSH LINE...AND A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS MOST OF THE REMAINDER OF THE AREA TONIGHT. WARM...MOIST AIR NEAR THE GROUND...AND AN UPPER LEVEL DISTURBANCE...WILL COMBINE TO PRODUCE THUNDERSTORMS ACROSS THE AREA TONIGHT. THESE THUNDERSTORMS MAY BE POWERFUL ENOUGH TO BRING STRONG WINDS IN THE MID LEVELS OF THE ATMOSPHERE DOWN TO THE SURFACE AT TIMES. THIS COULD PRODUCE DAMAGING WINDS OF UP TO 70 MPH...AND POSSIBLY BRIEF TORNADOES. STRONG WINDS SUCH AS THESE ARE ESPECIALLY THREATENING TO PEOPLE THAT ARE OUTDOORS IN TENTS AND CAMPERS. IT IS BEST TO FIND SHELTER IN A PERMANENT BUILDING IF SEVERE THUNDERSTORMS APPROACH. IF NONE CAN BE FOUND...A DITCH CAN PROVIDE SHELTER FROM AIRBORN OBJECTS. SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT. ADDITIONAL INFORMATION CAN BE FOUND IN SHORT TERM FORECASTS...AS WELL AS SEVERE WEATHER WARNINGS AND STATEMENTS WHEN THUNDERSTORMS ARE OCCURRING. RDM WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-290645- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 815 PM CDT SUN JUL 28 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS GENERALLY SOUTH AND WEST OF A MERRILL TO SHAWANO TO OSHKOSH LINE...AND A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS MOST OF THE REMAINDER OF THE AREA TONIGHT. WARM...MOIST AIR NEAR THE GROUND...AND AN UPPER LEVEL DISTURBANCE...WILL COMBINE TO PRODUCE THUNDERSTORMS ACROSS THE AREA TONIGHT. THESE THUNDERSTORMS MAY BE POWERFUL ENOUGH TO BRING STRONG WINDS IN THE MID LEVELS OF THE ATMOSPHERE DOWN TO THE SURFACE AT TIMES. THIS COULD PRODUCE DAMAGING WINDS OF UP TO 70 MPH...AND POSSIBLY BRIEF TORNADOES. STRONG WINDS SUCH AS THESE ARE ESPECIALLY THREATENING TO PEOPLE THAT ARE OUTDOORS IN TENTS AND CAMPERS. IT IS BEST TO FIND SHELTER IN A PERMANENT BUILDING IF SEVERE THUNDERSTORMS APPROACH. IF NONE CAN BE FOUND...A DITCH CAN PROVIDE SHELTER FROM AIRBORN OBJECTS. SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT. ADDITIONAL INFORMATION CAN BE FOUND IN SHORT TERM FORECASTS...AS WELL AS SEVERE WEATHER WARNINGS AND STATEMENTS WHEN THUNDERSTORMS ARE OCCURRING. RDM WWW.CRH.NOAA.GOV/GRB
The La Crosse radar (KARX), 148 km away, was scanning. The volume nearest the first event began at 02:37 UTC.
8 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310492, 5310487, 5310488, 5310493, 5310489, 5310491, 5310490, 5310494.